Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A generalized operational calculus developed from Fredholm operator theory


Authors: Jack Shapiro and Martin Schechter
Journal: Trans. Amer. Math. Soc. 175 (1973), 439-467
MSC: Primary 47A60; Secondary 47B30
DOI: https://doi.org/10.1090/S0002-9947-1973-0313853-0
MathSciNet review: 0313853
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be a closed operator on the Banach space X. We construct an operator, $ {R'_\lambda }(A)$, depending on the parameter, $ \lambda $, and having the following properties:

\begin{displaymath}\begin{array}{*{20}{c}} {(\lambda - A){{R'}_\lambda }(A) = I ... ...\ {{{R'}_\lambda }(A)(\lambda - A) = I + {F_2}} \\ \end{array} \end{displaymath}

where $ {F_1}$ and $ {F_2}$ are bounded finite rank operators. $ {R'_\lambda }(A)$ is defined and analytic in $ \lambda $ for all $ \lambda \in {\Phi _A}$ except for at most a countable set containing no accumulation point in $ {\Phi _A}$.

Let $ {\sigma _\Phi }(A)$ be the complement of $ {\Phi _A}$, and let $ f \in {\mathcal{A}'_\infty }(A)$, where $ {\mathcal{A}'_\infty }(A)$ denotes the set of complex valued functions which are analytic on $ {\sigma _\Phi }(A)$ and at $ (\infty )$. We then use the operator, $ {R'_\lambda }(A)$, to construct an operational calculus for A. $ f(A)$ is defined up to addition by a compact operator. We prove for our operational calculus analogues of the theorems for the classical operational calculus. We then extend a theorem of Kato by using the operator, $ {R'_\lambda }(A)$, to construct an analytic basis for $ N(A - \lambda )$.


References [Enhancements On Off] (What's this?)

  • [1] I. C. Gohberg and M. G. Kreĭn, The basic propositions on defect numbers, root numbers and indices of linear operators, Uspehi Mat. Nauk 12 (1957), no. 2 (74), 43-118; English transl., Amer. Math. Soc. Transl. (2) 13 (1960), 185-264. MR 20 #3459; MR 22 #3984. MR 0113146 (22:3984)
  • [2] Tosio Kato, Perturbation theory for nullity, deficiency and other quantities of linear operators, J. Analyse Math. 6 (1958), 261-322. MR 21 #6541. MR 0107819 (21:6541)
  • [3] Martin Schechter, Basic theory of Fredholm operators, Ann. Scuola Norm. Sup. Pisa (3) 21 (1967), 261-280. MR 36 #6977. MR 0223930 (36:6977)
  • [4] -, Principles of functional analysis, Academic Press, New York, 1971. MR 0445263 (56:3607)
  • [5] A. E. Taylor, Introduction to functional analysis, Wiley, New York; Chapman & Hall, London, 1958. MR 20 #5411. MR 0098966 (20:5411)
  • [6] -, Spectral theory of closed distributive operators, Acta Math. 84 (1951), 189-224. MR 12, 717. MR 0040582 (12:717c)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A60, 47B30

Retrieve articles in all journals with MSC: 47A60, 47B30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1973-0313853-0
Keywords: Fredholm operator, operational calculus, analytic basis
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society